Forums


Medications & Prescription Treatment

For people who can't take triptans

  • By DisMom

    I’ve had migraines for about 20 years (aside from the four blissful years I was magically “cured” after getting pregnant with my son). I usually get one every 12-14 days, though sometimes that varies. Naratriptan really worked to stop the migraine and that’s what I’ve relied on. Though it gave me bad side effects–jaw/neck/throat/chest tightness and sometimes trouble swallowing. My doctor decided those side effects could be dangerous so I’m not allowed to take naratriptan or ANY triptan ever again. And I agree, though it sucks. Because over the counter doesn’t do much. Since stopping naratiptan a couple months ago, I’ve been using aleve, motrin, tylenol, benadryl at night, etc and it helps to take the edge off but the migraine remains for 3 days. So I’m hoping for something new.

    Has anyone had luck with Cambia? My concern, since it’s an NSAID, is that it will kill my stomach. But maybe the powder form prevents that?

    Also, what about Migranal? It’s not a triptan, but from the website it does seem to constrict blood vessels which I believe is what caused the bad side effects for me from triptans. So I wonder if I would even be allowed.

    Or any other ideas.

    (On the preventative side, I’ve tried amitryptaline (allergic), nadolol (bad reaction), magnesium, other supplements, diets, PT, acupuncture, etc. The only things I haven’t tried are botox (I’m episodic, not chronic) and topomax (not touching with a 10 foot pole because I’m so sensitive to side effects.))

    Thanks for any and all advice. This forum is great and I’m so thankful for it and your time.

    Reply Created with Sketch. reply
  • By Anonymous

    You sound like me! I’ve run through all the triptans. I’ve tried Migranal, Indomethacin, Midrin… I, too, have tried diets, accupunture, etc. I’m getting ready to see a new headache specialist on the 23rd. Hoping for some more ideas/suggestions.

    Do you see a headache specialist?

    Reply Created with Sketch. reply
  • By 1bi480g

    Also similarly, I felt like I had an allergic rxn to amitryptyline – hafter about a week I woke up with dime-sized hives on my neck and face. My coworkers noticed and were very alarmed. I thought it must be soap/lotion/something I ate/laundry soap so I only washed with water for a couple days and ate very simply and laundered all my bedding with hot water etc.. Finally I didn’t take the amitryptyline and the hives reduced, then I took it again at night and the next morning I had hives again. I repeated the experiment. I left one neuro b/c he ridiculed me (I”m not exaggerating) for suggesting hives and an allergic rxn to the amitryptyline and my current neuro is very nice but said it is very very very unlikely to be allergive to it. Well, maybe it’s a filler ingredient but whatever case I’m not taking it again!

    Below is my meds story, similar to a post in a klonopin thread:

    I am on Botox, my preventative = Trokendi XR which I would say is “all right”, maybe a C- for me since there are medium-tolerable side effects for me and I have a headache level 1-3 every day and level 3-5 1-3 times a week and level 5-9 once or twice a month. Since there are so many preventatives out there I keep talking to my neuro about trying another but he really doesn’t think there are any better “according to research” than topiramate and propanolol.

    I really don’t have an abortive since triptans I’ve tried (Maxalt, Sumitriptan injection, eletriptan) don’t have much effect if any, and so all I have is ibuprofin, acetomenaphen, or fioricet which I don’t like to take too often and also doesn’t seem to work too well. Maybe I have too high expectations of what medications should do but I figure since there are so many medications and I get so many migraines (2-5 per week) what can it hurt to let me try another?! Anyway today after having 2 appointments in 10 days including Botox my neuro finally allowed me to try Cambia (he said I should take it WITH eletriptan, alone is not as intended?), allowed me to wean off Trokendi but with no plan for an alternative, so I think he is kind of “calling my bluff” and wants me to see how bad I feel without it and come crying back on Trokendi, and then he prescribed Klonopin – I think he thinks I have anxiety issues. I guess I need to find a new doctor but I’ve seen 4 neurologists in this area already including one on the headache specialist database. I guess I have to keep looking.

    Reply Created with Sketch. reply